Michigan, 2006Damaging Winds in Michigan, July 17, 2006
July 17, 2006 · NWS IWX · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 16, 6:37 PM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 16, 6:37 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EDT SUN JUL 16 2006
.AVIATION...
AN UPR LVL RIDGE OF HIGH PRESSURE ACROSS THE SOUTHERN GREAT LAKES
WILL RETROGRADE AND/OR SHIFT SOUTH THROUGH THE TAF PERIOD AS S/WV
ENERGY DIVES FROM THE NRN PLAINS INTO THE WESTERN GREAT LAKES. A
COLD FRONT WILL ACCOMPANY THIS S/WV ENERGY...WHICH IS FCST TO BE
LOCATED FROM NRN LOWER MICHIGAN...SRN WISCONSIN...THEN INTO THE
CNTRL PLAINS BY 00Z TUESDAY. VFR CONDITIONS WILL PREVAIL THROUGH
THE TAF PERIOD AS ONLY CIRRUS FROM UPSTREAM CONVECTION AND SOME
DIURNALLY DRIVEN CUMULUS CLOUDS ARE EXPECTED. CHC/S FOR SHOWERS
AND THUNDERSTORMS WILL INCREASE BETWEEN THE 00Z AND 06Z TIME FRAME
AS THE COLD FRONT MOVES INTO THE REGION.
&&
.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND MONDAY. CURRENT SAT IMAGERY SHOWING PARTIALLY OPAQUE
CI CONVECTIVE DEBRIS THROUGH ALL BUT ERN HALF OF CWA. CLOUD COVER
PUT ONLY A SLIGHT DAMPER ON SURFACE HEATING WITH ACTUAL
TEMPERATURES LAGGING ABOUT AN HOUR OR TWO BEHIND FORECAST CURVE.
AS CLOUDS CONTINUE TO EXIT SE...ANTICIPATE TEMP CURVE BACK ON
TRACK FOR LATER THIS AFTERNOON/EVENING AND HEAT INDICES WELL INTO
100-105 DEGREE RANGE WITH SURFACE DEWPOINTS IN LOWER 70S AND
PRESENCE OF MID LEVEL THERMAL PLUME/CAP INHIBITING MIXING OF DRIER
DEWPOINTS ABOVE BL. BL MOISTURE ALSO ENHANCED WITH MOIST GROUND
/EVAPO-TRANSPIRATIVE PROCESSES. CHANGES IN SHORT TERM ARE MINIMAL.
LOWERED TEMPS A DEGREE TONIGHT NEARER ANTICIPATED DEWPOINTS THIS
AFTERNOON AND GUIDANCE. NO CHANGES TO AFTERNOON HIGHS MONDAY. LOW
LEVEL THERMAL PLUME IN ADVANCE OF SURFACE COLD FRONT ASSOCIATED
WITH SHORTWAVE...CURRENTLY OVER SW SD...IN PLACE AT MAX HEATING
MONDAY AFTERNOON. ANTICIPATE CONVECTIVE DEVELOPMENT ALONG SFC
FRONT FROM NRN LWR MI TO NRN IL MID- AFTERNOON COINCIDENT WITH
INCREASE IN 1000-900 MB CONVERGENCE/MUCAPES 4000-6000 J/KG AND
BECOME INCREASINGLY ORGANIZED IN 20-30KT BULK SHEAR
ENVIRONMENT/FAVORABLE WET BULB ZERO. NAM/GFS SIMILAR WITH BUFKIT
SOUNDINGS AT KSBN KEEPING LID ON CONVECTION UNTIL BEYOND SHORT
TERM PERIOD.
LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
FORECAST CHALLENGE FOR THE EXTENDED IS THE TIMING OF SHORT WAVE
TROFS AND THE SHIFT OF THE WEATHER PATTERN TO COOLER WEATHER
ESPECIALLY TOWARD THE NEXT WEEKEND.
MONDAY NIGHT AND TUESDAY...
STRONG SHORT WAVE TROFF CURRENTLY SITUATED OVER NORTHERN ALBERTA WILL
SWING SOUTHEAST ACROSS THE UPPER GREAT LAKES MONDAY NIGHT AND DRAG
A COLD FRONT CROSS THE AREA MONDAY NIGHT AND THROUGH TUESDAY MORNING.
PRECIPITABLE WATER IN THE 1.5 TO 2 INCH AMOUNTS IN THE WARM AIR
AHEAD OF THE FRONT WILL PROVIDE FUEL FOR THUNDERSTORMS MONDAY
NIGHT ACROSS THE AREA. CONVERGENCE ALONG THE FRONT IS SOMEWHAT
MUTED THOUGH AND THE SYSTEM WILL BE MOVING QUICKLY ENOUGH TO
PREVENT A WIDESPREAD HEAVY RAIN EVENT FOR NOW. HOWEVER WITH ENERGY
EXPECTED IN THE 2400 TO 3000 J/KG RANGE STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ESPECIALLY MONDAY NIGHT. SPC CURRENTLY
HAS ONLY OUR FAR SOUTHERN MICHIGAN COUNTIES OUTLOOKED...WHICH IS
WHERE THE BEST DYNAMICS ARE LOCATED. HOWEVER STRONG STORMS ARE
POSSIBLE OVER PARTS OF NORTHERN INDIANA AND NORTHWEST OHIO AS
WELL. INCREASED POPS TO HIGH CHANCE MONDAY NIGHT ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. ALSO DROPPED MIN TEMPERATURES
A COUPLE OF DEGREES...CLOSER TO MAV GUIDANCE. THE QUESTION FOR
TUESDAY WILL BE...HOW FAR SOUTH THE FRONT WILL GET. GFS/ECMWF ARE
THE STRONGEST MODELS...DRIVING THE FRONT SOUTH TO THE OHIO RIVER
WHILE THE NAM KEEPS IT IN CENTRAL INDIANA... CURRENT FORECAST IS
GOING WITH THE GFS/ECMWF...AND DO NOT SEE ANY REASON TO CHANGE SO WILL
KEEP THE CURRENT TIMING OF THE PRECIPITATION MOVEMENT WITH TUESDAY
AFTERNOON DRY NORTH WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
SOUTH.
TUESDAY NIGHT THROUGH WEDNESDAY...
STRONG SHORT WAVE RIDGE BUILDS BACK OVER THE AREA WEDNESDAY
ALLOWING TEMPERATURES TO REBOUND INTO THE LOWER 90S ACROSS THE
WESTERN LOWER GREAT LAKES REGION ON WEDNESDAY. DRY FORECAST WAS
KEPT WITH NO CHANGE TO TEMPERATURES WEDNESDAY AND WEDNESDAY
NIGHT.
THURSDAY THROUGH SUNDAY...
THE NEXT SHORT WAVE TROFF WILL SWING BY LATE THURSDAY FURTHER
DEEPENING THE EAST COAST/MIDWEST LONG WAVE TROFF AND PUSH THE WARM
LONG WAVE RIDGE FURTHER WEST. THIS SYSTEM SEEMS TO BE THE STRONGER
OF THE TWO AND WILL MAKE WAY FOR THE PATTERN SHIFT. CURRENT
FORECAST CAPTURES THIS AND WAS NOT CHANGED. POPS FOR THUNDERSTORMS
REMAIN FOR THURSDAY AND THURSDAY NIGHT. PRECIPITATION WILL LEAVE
THE AREA FRIDAY AS ANOTHER SHORT WAVE RIDGE MAKES IT WAY ACROSS
THE AREA. THE ORIGIN OF THIS AIRMASS WILL BE FROM CANADA AND NOT
THE SOUTHERN PLAINS. HIGH TEMPERATURE WILL FALL INTO THE LOW TO
MID 80S FRIDAY WITH THE NEXT CHANCE OF RAIN BEING ON SATURDAY WITH
THE NEXT SHORT WAVE TROFF. EACH SHORT WAVE CARVES THE EAST
COAST/MIDWEST TROFF A LITTLE MORE ALLOWING COOLER CANADIAN AIR TO
SPREAD SOUTHWARD. LOWERED HIGH TEMPERATURES FOR FRIDAY AND
SATURDAY WITH LOW 80 HIGHS EXPECTED ON SUNDAY. THERE IS A CHANCE
OF PRECIPITATION FOR SUNDAY...BUT ELECTED TO KEEP IT OUT OF THE
FORECAST FOR NOW. GFS/ECMWF MODEL GUIDANCE WAS PREFERRED OVER THE
GEM FORECAST AND WAS USED IN MAKING THIS FORECAST.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM 12 PM EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/
MONDAY FOR INZ003-INZ004-INZ005-INZ006-INZ007-INZ008-INZ009-
INZ012-INZ013-INZ014-INZ015-INZ016-INZ017-INZ018-INZ020-
INZ022-INZ023-INZ024-INZ025-INZ026-INZ027-INZ032-INZ033-
INZ034.
MI...HEAT ADVISORY FROM 12 PM TO 8 PM EDT MONDAY FOR MIZ077-MIZ078-
MIZ079-MIZ080-MIZ081.
OH...HEAT ADVISORY FROM 12 PM TO 8 PM EDT MONDAY FOR OHZ001-OHZ002-
OHZ004-OHZ005-OHZ015-OHZ016-OHZ024-OHZ025.
LM...NONE.
&&
AVIATION...HICKMAN
SHORT TERM...MURPHY
LONG TERM...LAMBERTYHazardous weather outlook, Jul 16, 4:16 AM EST, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 AM EDT SUN JUL 16 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-170930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
416 AM CDT SUN JUL 16 2006 /516 AM EDT SUN JUL 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING. HEAT
INDICES WILL BE BETWEEN 100 AND 105 WITH ACTUAL AIR TEMPERATURES IN
THE MIDDLE 90S.
ANY OUTDOOR WORK SHOULD EITHER BE DONE EARLY IN THE DAY OR LATER IN
THE EVENING. DRINK PLENTY OF WATER OR NON ALCOHOL FLUIDS TO STAY
HYDRATED. CHECK ON THE ELDERLY AND THOSE WITHOUT AIR CONDITIONING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IT WILL REMAIN HOT AND HUMID THROUGH MONDAY...WITH HEAT INDICES
AROUND 100 MONDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT
INTO TUESDAY AS A WEAK COLD FRONT SAGS ACROSS THE AREA. ISOLATED
SEVERE WEATHER IS POSSIBLE. DAMAGING WIND AND LOCALLY HEAVY
RAINFALL ARE THE PRIMARY THREATS.
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN THURSDAY AND SATURDAY.
IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. STAY TUNED FOR UPDATED FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT OR TUESDAY IF
THUNDERSTORMS DEVELOP.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-170930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
516 AM EDT SUN JUL 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY
NIGHT AS A WEAK COLD FRONT MOVES ACROSS LAKE MICHIGAN. ISOLATED SEVERE
WEATHER IS POSSIBLE. DAMAGING WIND AND LOCALLY HEAVY RAINFALL ARE
THE PRIMARY THREATS.
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN THURSDAY AND SATURDAY.
IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. STAY TUNED FOR UPDATED FORECASTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Thunderstorm Wind, Branch
- When
- July 17, 12:20 AM EST to 12:21 AM EST
- Where
- Branch County, Coldwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.950, -85.000
A estimated wind gust to 60 mph was reported along with trees and tree limbs down.
Thunderstorm Wind, St. Joseph
- When
- July 17, 12:44 AM EST to 12:55 AM EST
- Where
- St. Joseph County, Countywide
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.917, -85.533
Estimated 70 mph winds blew down several trees and power lines in Centreville, Three Rivers and Constantine. At least one tree fell onto a home, causing mainly roof damage. Damage for the county is estimated at around $15,000.
Thunderstorm Wind, Cass
- When
- July 17, 1:30 AM EST to 1:31 AM EST
- Where
- Cass County, Edwardsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.800, -86.083
Power lines were blown down.
Thunderstorm Wind, Hillsdale
- When
- July 17, 11:54 PM EST to 11:55 PM EST
- Where
- Hillsdale County, 5 mi W of Hillsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.917, -84.717
A few trees were reported down west of Hillsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Hail and Damaging Winds in Michigan, July 17, 20061 death · 1 injured · $579,000 · 1.75 in hail · 42 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Hail and Damaging Winds in Michigan, July 17 to 18, 20061 injured · $1.4 million · 2 in hail · 28 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Flash Flooding and Hail in Michigan, July 17, 2006$385,000 · 2.5 in hail · 43 events
- Hail and Damaging Winds in Illinois, July 17, 2006$311,000 · 60 kt wind · 33 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519278, 5519279, 5519280, 5519277.